Tornado, Butler
- When
- May 26, 3:28 PM CST
- Where
- Butler County, 2 mi S of Greene
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.867, -92.800
Brief touchdown in open field south of town.
Thunderstorms developed during the mid to late afternoon hours and persisted into the evening. A weak trough of low pressure moved through the state during the afternoon setting off the first line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed during the mid to late afternoon hours and persisted into the evening. A weak trough of low pressure moved through the state during the afternoon setting off the first line of thunderstorms. A cold front dropping south through South Dakota formed another line of thunderstorms to the northwest. These storms raced southeast into the state at nearly 50 kts. The airmass was fairly unstable as a closed upper level low was settling into the area and the cold pool was in place aloft. Freezing levels were in the 8000 to 8500 foot range. The Lifted Index was around -5 by late afternoon with 800-1000 J/kg of CAPE. The airmass was quite dry in the low levels with soundings showing an inverted "V" type structure in a unidirectional profile. Considerable virga was reported with most of the storms producing 45 to 55 MPH winds as they passed. A few produced small hail, and one produced a tornado that touched down briefly in a rural area of Butler County. Damage was spotty with small limbs being taken down. High winds tore a stop sign out at the base in Dallas County at Woodward. Trees were downed in the city of Boone in Boone County. The storms weakened quite rapidly once sunset occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 1:45 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT THU MAY 26 2005 .DISCUSSION... MAIN NEAR TERM CONCERNS INCLUDE CONVECTIVE TRENDS LATE AFTERNOON THROUGH THIS EVENING...AND POTENTIAL FOR ISOLD SVR HAIL/WIND GUSTS. LOW AND MID LEVEL LAPSE RATES ARE RUNNING 7-8 DEGREES C/KM...WITH CAPES ON THE ORDER OF 1000-1500 J/KG. STORMS ARE CURRENTLY DEVELOPING IN NORTHWEST IOWA ALONG NOSE OF MID-LEVEL S/W. WOULD EXPECT THE NORTHERN HALF OF THE CWA WILL HAVE HIGHEST COVERAGE OF STORMS THROUGH 7 PM...WITH LINGERING SHOWERS AND MAYBE A RUMBLE OF THUNDER DURING THE EVENING. WITH DRY ADIABATIC SOUNDINGS UP THROUGH ABOUT 750MB...THERE IS POTENTIAL TO MIX DOWN SOME STRONG WINDS...WITH SMALL HAIL ALSO A THREAT. THE 500MB COLD POOL AROUND -25 C WILL ROTATE ACROSS NORTHERN IOWA...PRODUCING SOME CONCERN FOR COLD AIR FUNNELS. LCLS AND CLOUD BASES REMAIN HIGH SO LITTLE CONCERN FOR ANY FUNNELS REACHING THE GROUND. ANY SEVERE THREAT SHOULD BE LIMITED AFTER 00Z. ON FRIDAY THE UPPER LOW OVER CANADA CONTINUES TO BRING A NW FLOW OVER THE CWA AND PUMP IN COLDER AIR. SEVERAL SHORTWAVES WILL CONTINUE TO ROTATE THROUGH THE FLOW AND WITH THE COLD POOL ALOFT THE POTENTIAL FOR SHOWERS REMAINS. THE AIRMASS IS A BIT MORE STABLE TOMORROW AND WE SHOULD SEE MORE CLOUDS AROUND THAN TODAY WHICH WOULD HINDER ANY DESTABILIZATION. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT. MUCAPES DURING PEAK HEATING TOMORROW ARE CONSIDERABLY LESS THAN TODAY WITH VALUES FROM 200-600 J/KG BUT GIVEN THE STEEP LAPSE RATES DURING PEAK HEATING I KEPT ISOLATED STORMS IN THE GRIDS. ONCE THE SUN SETS WE SHOULD SEE THE SHOWERS DISSIPATE AND THE CLOUDS THIN. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND KEEPING UNSEASONABLY COOL TEMPERATURES OVER THE CWA ALONG WITH CHANCES FOR SHOWERS AND/OR ISOLATED STORMS. IT DOES APPEAR THAT THE UPPER LOW FINALLY PUSHES EAST BY MONDAY. THE FINAL COLD SHOT WILL COME LATE SUNDAY AND MONDAY WITH MANY LOCATIONS ACROSS THE CWA REMAINING IN THE 60S FOR HIGHS. I HAVE INCREASED POPS OVER THE AREA TO ACCOUNT FOR THE SHORTWAVE AND SUBSEQUENT PUSH OF COLD AIR MONDAY AFTERNOON. THROUGH THE REMAINDER OF THE EXTENDED...AN UPPER RIDGE BUILDS INTO THE REGION BY TUESDAY AND TEMPS BEGIN TO MODERATE BY DAY 6 AND 7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY/FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT THU MAY 26 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN- 145 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF NORTHERN AND CENTRAL IOWA THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD BE SEVERE...WITH HAIL UP TO QUARTER SIZE...AND ISOLATED WIND GUSTS AROUND 60 MPH. THE HIGHEST CHANCE FOR SEVERE STORMS IS NORTH OF HIGHWAY 30. COLD AIR FUNNEL CLOUDS COULD ALSO DEVELOP...MAINLY NORTH OF HIGHWAY 20. THIS TYPE OF FUNNEL IS NORMALLY BRIEF...AND RARELY BECOMES A TORNADO OR CAUSES DAMAGE. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH 7 PM THIS EVENING. IAZ074-075-081>086-092>097-271115- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 145 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS AFTERNOON AND DURING THE EARLY EVENING. THESE STORMS WILL BE NON SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JAW/KINNEY
The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief touchdown in open field south of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446458, 5446459, 5446460, 5446461.